Heartburn Drugs Can Cause Allergies

Heartburn Drugs Can Cause Allergies

When heartburn or ulcer pain strikes, medication can target stomach acid to calm bellies and provide relief. However, a new study suggests the drugs might come with a hive-inducing side effect: allergies.

After analyzing health insurance data from more than 8 million individuals in Austria, researchers discovered that prescriptions of anti-allergy medicines surged in those who have been prescribed stomach acid inhibitors, a class of medication that includes proton-pump inhibitors and H2 blockers.

The findings, revealed Tuesday within the medical journal Nature Communications, recommend that disrupting the stomach’s delicate balance of acids and enzymes might trigger our immune systems to go haywire, triggering allergies that did not previously exist.

“We have to have the general awareness that the stomach has an essential digestive function, and it has a kind of sterilizing function,” stated Dr. Erika Jensen-Jarolim, the research’s lead author.

“What we get in terms of food and bacteria is actually denatured and degraded in normal stomach function,” she advised. “When you take anti-acids, this function is impaired, and we now have a wide-open window, and lots of issues enter the intestines that are not good.”

It is not completely understood how drugs contribute to allergies. However, one explanation may be that reduced stomach acid allows undigested food to sneak out of our stomachs. Our immune systems, in turn, can see those foods as a threat.

“Food allergens are large proteins, they’re part of giant complexes, and we all know that when something we eat hits the stomach, it will get degraded,” stated Dr. Caroline Sokol, a physician, and researcher at Massachusetts General Hospital who was not involved within the research.

Das Suresh

Written by 

Leave a Reply

Your email address will not be published. Required fields are marked *